Alert archive / Pennsylvania / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS Binghamton, NY

August 7, 2020Bradford County, Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Aug 7, 2020, 5:08 AM EDT for Bradford County, Susquehanna County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2020, 5:08 AM EDT (09:08 UTC)
Expired
Aug 7, 2020, 8:00 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Bradford County, PA, Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 35 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 6:56 AM EDTFLASH FLOOD3 Sse Wyoanna, PAFLOODED ROADS IN BRIDGEWATER TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 108 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 9.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WGUS51 KBGM 070908
FFWBGM
PAC015-115-071200-
/O.NEW.KBGM.FF.W.0010.200807T0908Z-200807T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
508 AM EDT Fri Aug 7 2020

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Northwestern Susquehanna County in northeastern Pennsylvania...
  Northeastern Bradford County in northeastern Pennsylvania...

* Until 800 AM EDT.

* At 507 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Rush, Montrose, Orwell, Windham, Herrick, Rome, Le Raysville,
  Little Meadows, Friendsville and Warren Center.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area in a short period of time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4199 7585 4184 7579 4175 7599 4173 7638
      4200 7634

FLASH FLOOD...RADAR INDICATED

$$

BJT
2 follow-up statements
547 
WGUS71 KBGM 071017
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
617 AM EDT Fri Aug 7 2020

PAC015-115-071200-
/O.CON.KBGM.FF.W.0010.000000T0000Z-200807T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Susquehanna PA-Bradford PA-
617 AM EDT Fri Aug 7 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM EDT FOR
NORTHWESTERN SUSQUEHANNA AND NORTHEASTERN BRADFORD COUNTIES...

At 615 AM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to two to three inches of rain have 
already fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Rush, Montrose, Orwell, Windham, Herrick, Rome, Le Raysville, Little
Meadows, Friendsville and Warren Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4199 7585 4184 7579 4175 7599 4173 7638
      4200 7634

FLASH FLOOD...RADAR INDICATED

$$

BJT
194 
WGUS71 KBGM 071159
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
759 AM EDT Fri Aug 7 2020

PAC015-115-071209-
/O.EXP.KBGM.FF.W.0010.000000T0000Z-200807T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Susquehanna PA-Bradford PA-
759 AM EDT Fri Aug 7 2020

...THE FLASH FLOOD WARNING FOR NORTHWESTERN SUSQUEHANNA AND
NORTHEASTERN BRADFORD COUNTIES WILL EXPIRE AT 800 AM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4199 7585 4184 7579 4175 7599 4173 7638
      4200 7634

$$

Kistner

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 4:11 AM EDT, 57 minutes earlier.

Area forecast discussion, Aug 7, 4:11 AM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
411 AM EDT Fri Aug 7 2020

.SYNOPSIS...
Scattered showers, along with some isolated thunderstorms are
expected today, especially south of the NY Thruway. While an
afternoon shower cannot be ruled out for Saturday, most of the
weekend looks dry, along with a warming trend.

&&

.NEAR TERM /THROUGH SATURDAY/...
400 AM Update:

Made some minor adjustments to the PoPs for the immediate near
term period for the next few hours. Showers and a few
thunderstorms continue to be situated over the Twin Tiers and
are slowly drifting northward. Some of these showers and storms
have produced locally heavy rainfall and may cause minor ponding
on roadways and poor drainage areas.

An upper level trough will be moving from the Great Lakes to our
region today and tonight. At the same time, surface high
pressure will be located over northern New England and a stalled
frontal boundary will be located south of our area over the
Mid-Atlantic states. This will set the stage for occasional
showers today with some thunderstorms possible as well. Greatest
chance for thunderstorms will be this afternoon and south of the
NY Thruway. Any thunderstorms should remain weak due to the
lack of enough instability. That being said, locally heavy
rainfall will be possible, which may cause minor flooding of
roadways, poor drainage areas, etc. Accordingly, WPC has most of
our region in a Marginal Risk for excessive rainfall in their
Day 1 outlook. Highs will be in the mid 70s to lower 80s.

Any lingering showers or thunderstorms taper off from west to
east tonight as the upper level trough moves east of the area
over New England. With partial clearing along with low-level
moisture present from today's showers, expecting patchy fog to
develop after midnight, especially in the valleys. Lows will
likely be in the upper 50s to mid 60s.

Behind the departing trough, weak ridging will set up over the
area for Saturday. However, cannot rule out a few isolated
showers or thunderstorms Saturday afternoon. Despite this slight
chance, expecting the majority of the area to remain dry along
with a mix of sun and clouds. Highs will likely be in the mid
70s to mid 80s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
319 am update...
Very quiet weather conditions in the short term with the main
focus centered around the warming temperatures Sunday into
Monday, the potential for afternoon/evening isolated
showers/weak storms both days, and the possibility of valley
fog each morning as well.

Weak upper level ridging and surface high build across NY/PA
Saturday night through Sunday with generally quiet weather
conditions expected late this weekend. Mostly clear skies Sat
night/Sunday morning will lead to enough raditional cooling to
produce patchy valley fog. Temperatures rise into the mid to
upper 80s Sunday afternoon, which may induce enough SB CAPE to
trigger a few isolated showers/storms, mainly across the Finger
Lakes into the wrn Mohawk Valley. Though most areas will only
see a robust layer of cumulus.

An upper level short wave will push eastward across the wrn
Great Lakes Sunday night and Monday. This wave is forecast to be
fairly flat, but amplify enough to draw up a slightly warmer
and more humid air mass across the region through the day
Monday. Temperatures will warm into the upper 80s and lower 90s,
with dew points in the mid to upper 60s. The stronger forcing
associated with the short wave will likely hold off to the west
most of the day Monday, which will allow for another...although
more favorable...round of afternoon pop-up showers and storms.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
319 am update...
The wave to the west will continue tracking slowly to the east
Monday night into Tuesday. Cloud cover will increase through the
day which may limit the amt of heating across the region, but
highs in the 80s are still expected. A noticeable surge in deep
moisture and surface humidity will be felt on Tuesday as well.
The air mass ahead of the approaching front will become rather
unstable, and likely combine with the dynamics from the front to
trigger more widespread showers and storms Tuesday afternoon
into the evening. Will need to monitor this period for strong to
severe storm potential...along with a heavy rain/flash flooding
potential.

The front sags south across PA into New England Wednesday and
Thursday, but remains in close enough proximity with the air
mass remaining warm and unstable enough to trigger more
afternoon/evening showers and storms. Highs in the 80s persist
through at least Thursday, with dew points in the 60s.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Ceilings will gradually lower early this morning from VFR to
MVFR and even possibly Fuel Alternate. KRME and KSYR are the
likely exceptions, remaining VFR this morning. Showers may bring
brief visby restrictions at KBGM early this morning as well.

MVFR ceilings likely return back to mainly VFR this afternoon.
However, additional batches of showers and thunderstorms will
likely impact the terminals, which may cause brief restrictions.
After showers taper off this evening, expecting ceilings to
gradually lower once again to at least MVFR after sunset. Patchy
fog/mist will be possible closer to 06Z as cloud cover
diminishes somewhat and with ample moisture in place from
today's showers.

Outlook...

Saturday through Monday...Mainly VFR, except for potential
valley fog each night at KELM. Small chance of a shower/isolated
thunderstorm Saturday and Monday afternoons.

Tuesday...Chances for restrictions in showers and
thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJG
NEAR TERM...BJG
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...BJG
Hazardous weather outlook, Aug 7, 3:46 AM EDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
346 AM EDT Fri Aug 7 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-080800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
346 AM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 4:02 AM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
402 AM EDT Fri Aug 7 2020

NYZ024-045-055>057-PAZ038>040-070900-
Chemung NY-Chenango NY-Tioga NY-Broome NY-Delaware NY-Susquehanna PA-
Northern Wayne PA-Bradford PA-
402 AM EDT Fri Aug 7 2020

...LOCALLY HEAVY RAINFALL ALONG THE TWIN TIERS THIS MORNING...

At 401 AM EDT,
Doppler radar indicated strong thunderstorms across parts of
Broome...western Delaware...southern Chemung...southern Tioga...
southeastern Chenango...Susquehanna...northwestern Wayne and Bradford
Counties.

Locally heavy rainfall will continue this morning, and could cause
localized flooding of roads and poor drainage areas.

Locations impacted include...
Chemung, Binghamton, Vestal, Johnson City, Endicott, Southport,
Barton, Kirkwood, Sayre and Conklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4180 7534 4164 7589 4165 7620 4154 7622
      4154 7623 4160 7688 4200 7693 4204 7692
      4238 7496
TIME...MOT...LOC 0801Z 209DEG 14KT 4209 7539 4173 7670

BJT
Local storm report, Aug 7, 5:06 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
506 AM EDT FRI AUG 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       TOWANDA                 41.77N  76.45W
08/07/2020  M1.75 INCH       BRADFORD           PA   TRAINED SPOTTER

            TOTAL SINCE MIDNIGHT. 1 INCH IN LAST 30 MINUTES.

&&

BJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:02 AM EDTSpecial Weather StatementBGMBradford, Susquehanna58 min
Aug 7, 4:37 AM EDTAreal Flood AdvisoryBGMBradford, Susquehanna3 hr
Aug 7, 4:40 AM EDTAreal Flood AdvisoryBGMSusquehanna3 hr
Aug 7, 8:31 AM EDTAreal Flood AdvisoryBGMBradford3 hr
Aug 7, 10:16 AM EDTSevere Thunderstorm WarningBGMLuzerne59 min

Nearby

Flash Flood Warnings in Pennsylvania, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.